General Relativity and Gravitation

, Volume 7, Issue 12, pp 915–920

A new Hamiltonian structure for the dynamics of general relativity

Authors

  • Arthur E. Fischer
    • Department of MathematicsUniversity of California
  • Jerrold E. Marsden
    • Department of MathematicsUniversity of California
Research Articles

DOI: 10.1007/BF00766416

Cite this article as:
Fischer, A.E. & Marsden, J.E. Gen Relat Gravit (1976) 7: 915. doi:10.1007/BF00766416

Abstract

A new compact form of the dynamical equations of relativity is proposed. The new form clarifies the covariance of the equations under coordinate transformations of the space-time. On a deeper level, we obtain new insight into the infinite-dimensional symplectic geometry behind the dynamical equations, the decompositions of gravitational perturbations, and the space of gravitational degrees of freedom. Prospects for these results in studying fields coupled to gravity and the quantization of gravity are outlined.

Copyright information

© Plenum Publishing Corp 1977